Quantcast

Skin discoloration common with arthritis drug

July 28, 2006

NEW YORK (Reuters Health) – Skin discoloration appears to
be a common side effect of an antibiotic given to some people
with rheumatoid arthritis (RA), a small study shows.

The drug, called minocycline, is more commonly used to
treat acne and certain other skin conditions. But some people
with RA take minocycline to help control inflammation in their
joints; those with a history of the blood infection sepsis are
particularly likely to receive minocycline because some other
RA drugs can be dangerous for them.

Clinical trials indicate that minocycline carries fewer
side effects than other drugs used to treat RA, the authors of
the new study report in The Journal of Rheumatology. However,
they add, the rates of side effects in the real world have been
less clear.

Patches of dark discoloration on the skin, known as
hyperpigmentation, are one potential side effect of
minocycline, which is also seen in 2.4 to 5.7 percent of acne
patients.

To find out how common it is in RA patients, Drs. Gillian
Roberts and Hilary A. Capell of the Glasgow Royal Infirmary in
the UK interviewed 27 RA patients seen at their clinic. All had
been treated with minocycline at some point for 3 months or
longer.

Overall, the researchers found that 11 patients (41
percent) developed skin discoloration, typically about one year
into their minocycline therapy.

Four of these patients (36 percent) stopped taking the drug
because of hyperpigmentation. Two had hyperpigmentation on
their face, while the other two had skin discoloration on their
arms.

Patients whose legs were the only affected area were less
distressed and were all willing to continue therapy, the
researchers found.

In their experience, Roberts and Capell note, most patients
are willing to accept the risk of hyperpigmentation in exchange
for an effective RA therapy — particularly when other
medications have failed them or caused serious side effects.

Still, the physicians conclude, it’s important that
patients know about the potential skin effects before they
start minocycline, especially since discoloration on the face
or arms can cause “considerable distress.”

SOURCE: The Journal of Rheumatology, June 2006.


Source: reuters



comments powered by Disqus